Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Wichita, KS

May 25, 1997Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 1997, 11:54 PM CDT for Neosho County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1997, 11:54 PM CDT (04:54 UTC)
Expired
May 26, 1997, 12:45 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 12:15 AM CDTHail 0.75Kimball, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 260454 RRA
SVRICT
KSC133-260545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT SUN MAY 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  NEOSHO COUNTY - SOUTHEAST KANSAS

* UNTIL 1245 AM CDT
 
* SOME TOWNS AFFECTED
    KIMBALL
    STARK
    ERIE
    ST. PAUL

* AT 1155 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF
  CHANUTE MOVING EAST AT 20 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:49 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, May 25, 2:49 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT SUN MAY 25 1997

...NUMEROUS PROBLEMS ARE FACING THIS FORECAST PERIOD...

TO START THINGS OFF...THE MODELS DIFFER GREATLY IN THE AMOUNT OF
MOISTURE AND PRECIPITATION THAT IS TO AFFECT THE CWA.  THE NGM
MODEL IS THE DRIER OF THE TWO AND THE ETA IS EXTREMELY WET.  THIS
FOLLOWS THE GENERAL BIAS OF THE TWO MODELS.  HOWEVER...I FEEL THAT
THE NGM IS SLIGHTLY TOO DRY...WHILE THE ETA MODEL IS WAY TOO
WET...SO I WILL GENERALLY FOLLOW A MIXTURE OF THE TWO WHEN DEALING
WITH PRECIPITATION.  BOTH MODELS DID HANDLE THE TEMPERATURES
SIMILARLY...SO I WILL NOT VARY TO MUCH FROM THE FWC MODELS.

THIS EVENING LOOKS RATHER ROUGH AS THE INSTABILITY OF THE
ATMOSPHERE IS ON THE VERGE OF GOING OFF THE SCALE.  THE SURFACE LOW
SEEMS TO HANG IN SOUTHWEST KANSAS THROUGH F36 AND THEN MOVE INTO THE
TUL VICINITY BY F48.  THIS MOVEMENT OF THE LOW WILL BRING THUNDER TO
THE CWA THIS EVENING AT ALL SECTIONS.  BUT FOR OVERNIGHT...THE WINDS
IN CENTRAL KANSAS LOOK TO SWING AROUND TO THE EAST...WHICH SHOULD
PRODUCE SOME UPSLOPE FLOW AND POSSIBLY FORM A LOW STRATUS DECK AND
DENSE FOG TOWARDS MORNING.  ELSEWHERE OVERNIGHT...THINGS SHOULD CALM
DOWN...AS PARTLY CLOUDY SKIES OCCUR.  ON MEMORIAL DAY...ANOTHER
ROUND OF RAIN AND THUNDERSTORMS WILL PREVAIL.  FOR NOW...IT LOOKS AS
THOUGH THE RAIN WILL BE LIMITED TO THE CENTRAL SECTIONS OF THE
CWA...AS THE FLOW SHOULD BE CYCLONIC IN NATURE AND NOT CONDUCIVE FOR
THUNDER.  IN THE SOUTHERN HALF OF THE CWA...THUNDERSTORMS WILL
GENERALLY BE THE CALL...ALBEIT BETTER IN THE SOUTHEAST SECTIONS.
THE LOW WILL BE DRIFTING TO THE EAST DURING THE DAY...SHIFTING THE
FOCUS FOR CONVECTION EASTWARD AS WELL.  THE LAST TWO PERIODS WILL
GENERALLY BE CLOUDY WITH AN APPROACHING SHORTWAVE AT H5.  THE
SHORTWAVE WILL COMBINE WITH GOOD MOISTURE AND GENERATE A CONTINUED
CHANCE FOR RAIN MONDAY NIGHT AND TUESDAY ACROSS THE CWA.  ENOUGH
LIFT MAY BE PRESENT IN THE SOUTHERN HALF TO PRODUCE A CLAP OR TWO OF
THUNDER.

WE WILL HAVE TO KEEP AN EYE ON SOUTHEAST KANSAS FOR THE POSSIBLE
ISSUANCE OF A FLASH FLOOD WATCH ON MONDAY NIGHT AND TUESDAY.  IF THE
QPF VALUES VERIFY...THE SECOND ROUND OF PRECIPITATION COULD POSE
PROBLEMS WITH THE LOCAL RIVERS.

CHANCE

RSL   057/075 048/068     01865
SLN   059/075 050/070     01865
ICT   062/082 056/073 053 01843
HUT   060/079 053/071     01843
CNU   063/085 057/075     01865

In the hours before

Special weather statement, May 25, 11:10 PM CDT, 44 minutes before
KSZ049-051-052-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1110 PM CDT SUN MAY 25 1997

...SOUTH-CENTRAL KANSAS IS CLEARED FROM TORNADO WATCH 321...

BUTLER...SUMNER...COWLEY...HARVEY AND SEDGWICK COUNTIES HAVE BEEN
CLEARED FROM TORNADO WATCH 321 ISSUED AT 745 PM THIS EVENING. ALL
SEVERE WEATHER HAS MOVED INTO SOUTHEAST KANSAS AND THEREFORE NO
FURTHER THREAT FOR SEVERE THUNDERSTORMS OR TORNADOES EXISTS FOR
SOUTH-CENTRAL KANSAS.
ES
Local storm report, May 25, 11:15 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1115 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    GORHAM                    KS   .75 INCH HAIL
05/25/97   RUSSELL                        DIME SIZE HAIL

0624 PM    GORHAM                    KS   1 INCH HAIL
05/25/97   RUSSELL                        QUARTER SIZE HAIL

0630 PM    3 S HOLYROOD              KS   TORNADO
05/25/97   ELLSWORTH

0650 PM    ZENDA                     KS   1 INCH HAIL
05/25/97   KINGMAN                        NEAR ZENDA

0655 PM    HUTCHINSON                KS   1 INCH HAIL
05/25/97   RENO                           IN NORTH HUTCHINSON

0735 PM    1 E ANTHONY               KS   TORNADO
05/25/97   HARPER

0835 PM    2 S PERTH                 KS   TORNADO
05/25/97   SUMNER

0842 PM    NEWTON                    KS   1.75 INCH HAIL
05/25/97   HARVEY                         GOLFBALL SIZE HAIL

RUNYAN
Local storm report, May 25, 11:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1131 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    8 W ELLSWORTH             KS   TORNADO
05/25/97   ELLSWORTH                      ELLSWORTH SHERIFF DPT

0615 PM    2 N GENESEO               KS   70 MPH TSTM GUST
05/25/97   ELLSWORTH                      AGTAP SPOTTER

0736 PM    15 E HUTCHINSON           KS   TORNADO
05/25/97   HARVEY                         JUST N OF HWY 50 ON
                                          RENO/HARVEY CO LINE

0740 PM    7 E ANTHONY               KS   vTORNADO
05/25/97   HARPER

RUNYAN
Local storm report, May 25, 11:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1131 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    8 W ELLSWORTH             KS   TORNADO
05/25/97   ELLSWORTH                      ELLSWORTH SHERIFF DPT

0615 PM    2 N GENESEO               KS   70 MPH TSTM GUST
05/25/97   ELLSWORTH                      AGTAP SPOTTER

0736 PM    15 E HUTCHINSON           KS   TORNADO
05/25/97   HARVEY                         JUST N OF HWY 50 ON
                                          RENO/HARVEY CO LINE

0740 PM    7 E ANTHONY               KS   TORNADO
05/25/97   HARPER

RUNYAN
Local storm report, May 25, 11:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1144 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    GEUDA SPRINGS             KS   65 MPH TSTM GUST
05/25/97   COWLEY                         8 NW ARKANSAS CITY

RUNYAN
Local storm report, May 25, 11:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1144 PM CDT SUN MAY 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    GEUDA SPRINGS             KS   65 MPH TSTM GUST
05/25/97   COWLEY                         8 NW ARKANSAS CITY

RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:02 PM CDTTornado WarningICTKingman63 min
May 25, 7:06 PM CDTSevere Thunderstorm WarningICTMcPherson64 min
May 25, 7:07 PM CDTSevere Thunderstorm WarningICTHarper63 min
May 25, 7:12 PM CDTSevere Thunderstorm WarningICTHarvey63 min
May 25, 7:17 PM CDTTornado WarningICTHarper63 min
May 25, 7:18 PM CDTSevere Thunderstorm WarningICTMarion62 min
May 25, 7:23 PM CDTSevere Thunderstorm WarningICTSaline47 min
May 25, 7:39 PM CDTTornado WarningICTHarvey61 min
May 25, 7:40 PM CDTTornado WarningICTSumner60 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningICTChase, Marion65 min
May 25, 8:34 PM CDTTornado WarningICTButler61 min
May 25, 8:39 PM CDTTornado WarningICTSumner61 min
May 25, 8:42 PM CDTTornado WarningICTHarvey33 min
May 25, 9:11 PM CDTTornado WarningICTCowley59 min
May 25, 9:30 PM CDTTornado WarningICTButler60 min
May 25, 9:36 PM CDTTornado WarningICTSumner44 min
May 25, 9:40 PM CDTTornado WarningICTGreenwood65 min
May 25, 10:08 PM CDTTornado WarningICTChautauqua, Cowley62 min
May 25, 10:39 PM CDTTornado WarningICTGreenwood, Woodson61 min
May 25, 11:01 PM CDTSevere Thunderstorm WarningICTAllen64 min
May 25, 11:07 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery63 min
May 26, 6:18 PM CDTSevere Thunderstorm WarningICTChautauqua62 min
May 26, 6:24 PM CDTSevere Thunderstorm WarningICTMontgomery61 min
May 26, 6:25 PM CDTTornado WarningICTChautauqua60 min
May 26, 6:44 PM CDTSevere Thunderstorm WarningICTCowley61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.